not sure if Interferon could be the cause of all those side effects. but i was informed that treating with Interferon has the potential to cause someone with a certain type of hereditary disease waiting in their genes to get it earlier. such an example can be diabetes. if someone was bound to get it in later life, Interferon can cause that individual to get it earlier.
autoimmune problems esp with dermatitis and thyroid problems may also arise cause by long term Interferon exposure. treatment is hard has changed my life, mostly mentally and emotionally, i've learned to acquire a new attitude towards life. sometimes life is all about attitude.
your wife needs to live a normal, happy, and healthy life as normal as before she treated. expose her to people people people, she seems like a very social person. make her forget what she's been through, it's been 8 years already, at most, it should just seem like nightmare. is she rid of the virus? if so, big congrats, if she is still negative for the the hcv pcr, then she's essentially cured!
Did the treatment work? Did your wife have a sustained virological response?
I believe that her health issues are truly from the interferon and/or ribavirin...probably the ribavarin more than anything.... Unfortunately, these are the risk factors we take when choosing to treat with these drugs...same with cancer treatments...and any experimental treatments. I did the intronA/riba combo when it was still in the FDA trials.
I think the reaction ones body has is individual...predisposed to the problems and the treatment hurried it up...similar to what was described above. I don't believe it is all in her head...that's for sure...or that she can will it away. Attitude is VERY IMPORTANT though so she should be getting some mental help to deal with the massive change in her lifestyle.
It's time to accept the cause...realize that not everyone has the effects your wife did and some even have worse (unfortunately!!). But...we made the choice to try the treatment and the "cure" is the ultimate goal so if she did get clear the virus...something good did come of it. I didn't clear. It is NEVER gone from anyone...it is always around...just not "active" which is good enough for anyone!
Take her to docs to have her other health issues evaluated and treated and hopefully in time she will be able to overcome this disastrous outcome... As far as "does anyone know and/or are they doing anything about it..."...again, yes, they do know and yes they take these statistics into consideration. The drug companies can never be trusted to tell you the complete truth about any drugs effects on everyone who has taken it...can you imagine the marketing fiasco? $$$ still drives the drug industry but at least other countries do allow people access to newer treatments...the USA is about 10 years behind! xoxoxox
Forgot to tell you that I came out with the thyroid, autoimmune, fibromyalgia/cfs, raynauds, srojens (sp?), teeth issues...from treatment. Can't say that I wasn't predisposed to any of those issues though... What's done is done...I will treat again. The HepC is worth stopping...and worth the risk of stopping it if something new comes out. Good luck!
Very sorry about your wife, and yes it's hard to escape the fact that some people feel quite well prior to treatment and then all of a sudden nosedive during and after treatment. Whether or not all the symptons you mention are interferon related, any doctor can say for certain that this is "impossible" should, well, have their head examined.
It's a difficult task in front of you because very little if any research dollars has gone into either post treatment symptons or how to treat them. And as you've found out, sometimes the hardest part is to get a doctor to even acknowledge that interferon was the cause.
I certainly don't want to discourage you from finding a doc who will try and work with the interferon angle, but personally I gave up using that approach as none of the docs seemed to get it. So I simply stopped telling docs I treated and just gave them the symptons. That way the focus was on the symptons and not the patient's analysis of the situation which they will end up disputing.
Here's a link to one of our health pages that contains a number of anecdotal accounts of post treatment side effects. Possibly you will find something useful.
Dear all, Lalapple, Trinity4, Bulldoggergal, jmjm530,
Many thanks for your comments and helpful words. Fortunately, the treatment IFN/Ribavirin did worked after 6 months of nightmare. Since 2001, my wife has seen so many doctors and specialists, made so many examinations, who were all "normal", but symptoms are still there, and she is exhausted to live a part of her life in hospitals. Faintings occurs so often, as soon as she is making a physical activity (even restricted like walking 30 minutes) or when she has pyelonephritis that weaken her so much. She does no want to restrict her life being lying in her bed. The last fainting was three days ago when doing shopping. She spent 6 hours in an emergency department just to learn that she was biologically inside the standards criteria (but with hypotension at 7.5 and awfull headache).
She does not want to feel sorry for herself, as she is a fighter, like she has always been in her life. She wrote a book after her treatment, with so wonderful texts, very poetic and emotional, and beautiful pictures, and was edited in France in 2007. She wants to recover her normal form when sometimes her body is like a jail, a one ton armour that oblige her to stay lying in her bed with pain and exhaustion.
In France, the long-term effects of such treatment are taboo and we found no doctor that recognized that it could be a possibility. She saw many specialists, who observed the problem organ by organ, and refused to consider the possibility of tx hard after-effects. One of the most known hepathologist wrote us that it was "imposible". And people do not express themselfs in forums, sometimes because they do not wat to discourage others who hesitate to take the tx. At the end, she thought that she was alone to suffer from this. But we discovered this week different forums, especialy yours, where other testimonies show that, yes, this is not in her mind, this is not only "psychologic" and that positive mind is not the answer (however, she always had positive mind in her life). I have read recent scientific papers that acknowledge the side effects of interferon on brain, mainly by increasing the level of pro-inflammatory cytokines leading to an alteration of basal ganglia function in the brain, leading to fatigue, insomnia, depression and other symptoms, but none has worked on the possible remaining effects after treatment. And how to manage them. Today this is our main concern, she wants to recover at the maximum her form, as all of you who have experienced the same issue. We are searching in scientific litterature all the studies that could help and give hope, but they are not numerous. May be when the labs, like Roche, will recognize these long-term side-effects, there will be enough money to work on it, but today, this is not the case. There will be so much to say.
One more time, thanks for your comments and testimonies, if some of you have experiences treatment or alternative medicines that have helped to relieve exhaustion and "brain fog", tell us. From our side, we will share everything we will find elsewhere.
With my best regards from France.